Iowa, 2019

Tornadoes and Hail in Iowa, September 21 to 22, 2019

September 21 to 22, 2019 · NWS DMX · 30 events in 16 counties and zones

Generally speaking, there was not much to write home about with regards to the synoptic setup for severe or highly impactful weather. Even so, an environment with nominal MUCAPE (often under 1000 J/kg), high shear (0-1km shear in excess of 30 kts, 0-1km helicity in excess of 200 m2/s2), and consistent low level moisture transport was able to produce weak, brief tornadoes and sustained periods of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Generally speaking, there was not much to write home about with regards to the synoptic setup for severe or highly impactful weather. Even so, an environment with nominal MUCAPE (often under 1000 J/kg), high shear (0-1km shear in excess of 30 kts, 0-1km helicity in excess of 200 m2/s2), and consistent low level moisture transport was able to produce weak, brief tornadoes and sustained periods of moderate to heavy rainfall.

Specifically on the tornadoes, two brief weak tornadoes occurred in the relatively low CAPE, high shear environment in central Iowa. Little impact was observed from the tornadoes as they stayed in rural areas and away from structures and towns.

On the rainfall front, multiple rounds of showers and storms produced numerous reports of 2 to 3 inches of rainfall throughout southern Iowa, even trickling north into central Iowa in a few instances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 5:12 AM CST, 48 minutes earlier.

Area forecast discussion, Sep 21, 5:12 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
612 AM CDT Sat Sep 21 2019

.DISCUSSION.../Today through Friday/
Issued at 431 AM CDT Sat Sep 21 2019

...Updated for 12z Aviation Discussion...

*/ Highlights...

 -Scattered storms through most of today, followed by slight
risk of severe weather this evening for SW Iowa
 -Widespread showers and storms expected tonight through Sunday
morning... potentially bringing heavy rainfall to southern/SE Iowa.
 -Above-normal temperatures and precipitation expected for next week.

*/ Summary...

Scattered showers and storms ongoing across Iowa
 should yield no hazards aside from lightning. For Saturday late
 afternoon and through the evening, a slight risk of severe
 weather exists... primarily in southwestern Iowa to west-central
 Iowa. Overall, the ingredients continue to look slightly weaker
 for this event than the forecast models were showing yesterday.
 Damaging winds and large hail are the primary threats with any
 storms that may become severe. A brief spin-up tornado or two
 cannot be completely ruled out either. The general track of the
 storms along and north of I-80 should be west to east. In SW
 Iowa, the storms may have a slight more SW to NE component of
 motion to them.

For Saturday night into Sunday morning, the threat shifts to heavy
rainfall... particularly across southern to southeastern Iowa. A
widespread 1 to 2 inches of rainfall is forecast from around
Creston to Pella and south/southeast. Nearing Ottumwa and
southeastern Iowa, total forecast rainfall amounts may near 3
inches. This will likely come in two larger surges... the first
surge from around 7 pm through midnight tonight... the second
surge tomorrow morning near sunrise through mid-morning.

Looking ahead to next week, Iowa seems to be setup for westerly to
southwesterly flow. This suggests above normal temperatures will
likely continue, with several rounds of precip possible. As such,
have begun to boost daytime temperatures versus model guidance. At
this time, Tuesday into Wednesday, and both Friday and Saturday are
the most favored time-frames for precipitation. Further, there is a
non-zero severe weather threat for Friday and Saturday.

*/ Technical Discussion...

Synoptic-scale setup...
08z Sat water vapor imagery shows two upper lows more or less
going through a Fujiwara effect over the Intermountain West. By
00z Mon, the resultant trough of this interaction should be
entering into Minnesota. Meanwhile, incredibly broad anti-cyclonic
flow from 850- 300mb is over the SE CONUS. This large-scale setup
is producing a strong fetch of SW winds that goes into the Baja
of California. Currently in the Baja of California, more or less
stalled out, is Hurricane Lorena. GOES-R water vapor channels show
moisture from this hurricane already being advected into west
Texas towards the Permian Basin.

This morning...
With the sfc reflection low beginning to take form over North
Dakota via the aforementioned upper low interaction, the warm
advection wing- highlighted by several NW-SE ribbons of theta-e
advection coupled with distinct 850 moisture flux convergence are
slated to be advected through Iowa during the morning hours...
supporting continued scattered showers and thunderstorms across
most of the state.

This evening...
As has been well-advertised a N-S oriented attendant boundary to
the parent low over North Dakota is slated to propagate across
Iowa from west to east during peak heating. Over the past several
days, the timing of this boundary has been delayed to being over
west-central Iowa during peak heating. The major inhibitor of
significant convection the past few days during peak heating has
been an abundant shortfall of shear/0-6km wind profile support.
With the strong SW flow arriving, a 30 to 40 kt LLJ ends the lack
of shear. Strong winds and large hail are in play as low-level
lapse rates near the boundary are rather impressive for this time
of year. SW Iowa, from Creston through around St. Joseph, MO, is a
particular area of intersect as pocket of strong forcing and
vertical ascent- supporting processes arrive in the 21z Sun to 03z
Sun timeframe. After sundown, these storms will likely continue
to move into NE Iowa, but the severe wx threat should wane.

Tonight Through Sunday Morning...
Heavy rainfall potential continues as advertised. Will keep
mesoscale details brief, other than to say that heavy and
efficient rainfall processes are very well supported. PWATs over 2
inches are highly abnormal in Iowa for this time of year. Models
generally converging on a solution that brings northern edge of
slug of heaviest precip into the southern to southeastern two or
so tiers of counties in the DMX CWA. Thus, have made no changes to
location of Flash Flood Watch. Mitigating factor to Flash
flooding is the fact that this part of Iowa has received little to
no rainfall the past 7 to 10 days. In the past 11 days, the
Lamoni ASOS has recorded 0.01 inches of precipitation... obviously
suggesting very dry ground. For flash flooding to stick, it would
most likely be caused by multiple rounds locally intense rainfall
over a short period of time... versus a slow, steady, drawn-out
rainfall event. The heaviest rainfall should have fallen by noon
Sunday.

Rest of Next Week...
As mentioned above, westerly to SW flow favored, with above-
normal rainfall and precipitation chances. Rainfall chances
Tuesday into Wednesday may need to be amplified as signal for rain
has been in the forecast for the past 5 days... implying solid
run-to-run consistency. PWATs for this timeframe appear to be in
the 1.25 to 1.5 inch max range... implying much light precip
potential than this weekend.

Towards next weekend, long-range models are hinting that the Gulf of
Mexico may be reopened again... suggesting the potential for strong
moisture advection and potentially more heavy rainfall and
strong/severe storms. Will keep an eye on this.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 610 AM CDT Sat Sep 21 2019

Highly active fcst period. Have left precip mention out of TAFs
this morning through the afternoon, except for KOTM. Non-KOTM
sites may be briefly impacted by showers and a rumble of thunder,
but confidence in timing and location too low to mention.

Confidence increases in showers and thunderstorms moving from
west to east across Iowa this evening through Sunday morning. KOTM
and KDSM especially to be impacted. VSBYs will need to be
monitored, as periods of heavy rainfall may drop flight categories
to IFR during periods of heavier rain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Sunday evening for
IAZ074-075-083>086-092>097.

&&

DISCUSSION...Kotenberg
AVIATION...Kotenberg
Hazardous weather outlook, Sep 21, 3:44 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
444 AM CDT Sat Sep 21 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-
082-220945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Adams-Union-
444 AM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible throughout much of today and
into Sunday morning. A few storms may be strong to severe late
this afternoon and evening... especially west and southwest.
Damaging winds and large hail are the primary threats with any
storms that may become strong to severe. A brief spin-up tornado
or two...though not likely...cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Non-severe thunderstorms are possible Sunday morning through
Sunday afternoon...especially east and southeast.

Periodic thunderstorms are forecast Tuesday through Friday. A few
storms may be at least strong on Friday. The potential for the
severe weather will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...especially west and southwest.

IAZ074-075-083>086-092>097-220945-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
444 AM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area tonight through
Sunday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Scattered thunderstorms are possible throughout much of today and
into Sunday morning. A few storms may be strong to severe late
this afternoon and evening... especially west and southwest.
Damaging winds and large hail are the primary threats with any
storms that may become strong to severe. A brief spin-up tornado
or two...though not likely...cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch is in effect for the area through Sunday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Non-severe thunderstorms are possible Sunday morning through
Sunday afternoon.

Periodic thunderstorms are forecast Tuesday through Friday. A few
storms may be at least strong on Friday. The potential for the
severe weather will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...especially west and southwest. Rainfall and or
flooding reports are always appreciated.

Kotenberg

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

27 heavy rain, 2 tornado, 1 hail. Local standard time, as filed.

Heavy Rain, Appanoose

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Appanoose County, 1.25 mi WNW of Centerville
Reported by
COOP Observer
Coordinates
40.740, -92.890

Coop observer recorded heavy rainfall of 3.60 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Appanoose County, 0.69 mi N of Centerville Arpt
Reported by
AWOS
Coordinates
40.690, -92.900

Centerville Municipal Airport AWOS recorded heavy rainfall of 3.01 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Clarke County, 0.87 mi NE of Osceola
Reported by
COOP Observer
Coordinates
41.040, -93.770

Coop observer recorded heavy rainfall of 2.16 inches over the last 24 hours.

Heavy Rain, Decatur

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Decatur County, 0.69 mi N of (30i)lamoni Muni Arp
Reported by
COOP Observer
Coordinates
40.640, -93.900

Coop observer recorded heavy rainfall of 2.07 inches over the last 24 hours.

Heavy Rain, Ringgold

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Ringgold County, 1.48 mi NNE of Beaconsfield
Reported by
COOP Observer
Coordinates
40.820, -94.040

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Union

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.060

Coop observer recorded heavy rainfall of 2.31 inches over the last 24 hours.

Heavy Rain, Wapello

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Reported by
COOP Observer
Coordinates
41.020, -92.420

Coop observer recorded heavy rainfall of 2.57 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Wayne County, 0.69 mi N of Allerton
Reported by
COOP Observer
Coordinates
40.710, -93.370

Coop observer recorded heavy rainfall of 2.09 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 6:00 AM CST to September 22, 6:00 AM CST
Where
Wayne County, 0.87 mi NE of Allerton
Reported by
COOP Observer
Coordinates
40.710, -93.360

Coop observer recorded heavy rainfall of 2.09 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Appanoose County, 2.32 mi NNW of Plano
Reported by
CoCoRaHS
Coordinates
40.780, -93.070

CoCoRaHS observer recorded heavy rainfall of 2.80 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Appanoose County, 1.71 mi WNW of Iconium
Reported by
CoCoRaHS
Coordinates
40.890, -93.000

CoCoRaHS observer recorded heavy rainfall of 2.13 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Clarke County, 2.7 mi WSW of Osceola
Reported by
CoCoRaHS
Coordinates
41.020, -93.830

CoCoRaHS observer recorded heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Davis

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Davis County, 2.32 mi SSW of Drakesville
Reported by
CoCoRaHS
Coordinates
40.770, -92.490

CoCoRaHS observer recorded heavy rainfall of 2.15 inches over the last 24 hours.

Heavy Rain, Madison

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Madison County, 1.55 mi W of Earlham
Reported by
CoCoRaHS
Coordinates
41.500, -94.160

CoCoRaHS observer recorded heavy rainfall of 2.12 inches over the last 24 hours.

Heavy Rain, Story

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Story County, 2.07 mi NW of Iowa Center
Reported by
CoCoRaHS
Coordinates
41.950, -93.450

CoCoRaHS observer recorded heavy rainfall of 2.57 inches over the last 24 hours.

Heavy Rain, Story

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Story County, 1.72 mi NE of Maxwell
Reported by
COOP Observer
Coordinates
41.900, -93.380

Coop observer recorded heavy rainfall of 2.60 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Wayne County, 0.69 mi S of Corydon
Reported by
CoCoRaHS
Coordinates
40.760, -93.320

CoCoRaHS observer recorded heavy rainfall of 2.70 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Wayne County, 2.71 mi WSW of Genoa
Reported by
CoCoRaHS
Coordinates
40.590, -93.170

CoCoRaHS observer recorded heavy rainfall of 2.35 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Wayne County, 0.69 mi N of Allerton
Reported by
CoCoRaHS
Coordinates
40.710, -93.370

CoCoRaHS observer recorded heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Wayne

When
September 21, 7:00 AM CST to September 22, 7:00 AM CST
Where
Wayne County, 2.07 mi N of Harvard
Reported by
CoCoRaHS
Coordinates
40.710, -93.270

CoCoRaHS observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 21, 7:10 AM CST to September 22, 7:10 AM CST
Where
Appanoose County, 0.69 mi N of Centerville
Reported by
CoCoRaHS
Coordinates
40.740, -92.870

CoCoRaHS observer recorded heavy rainfall of 3.75 inches over the last 24 hours.

Heavy Rain, Wapello

When
September 21, 7:52 AM CST to September 22, 7:52 AM CST
Where
Wapello County, 1.48 mi NNE of Blakesburg Arpt
Reported by
CoCoRaHS
Coordinates
41.000, -92.570

CoCoRaHS observer recorded heavy rainfall of 2.09 inches over the last 24 hours.

Heavy Rain, Webster

When
September 21, 7:56 AM CST to September 22, 7:56 AM CST
Where
Webster County, 1.47 mi SSE of (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.530, -94.170

Fort Dodge Regional Airport AWOS recorded heavy rainfall of 2.56 inches over the last 24 hours.

Heavy Rain, Warren

When
September 21, 8:00 AM CST to September 22, 8:00 AM CST
Where
Warren County, 2.08 mi SW of Norwalk
Reported by
Mesonet
Coordinates
41.460, -93.710

Mesonet station recorded heavy rainfall of 2.08 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 21, 12:00 PM CST to September 22, 12:00 PM CST
Where
Appanoose County, 1.25 mi WSW of Forbush
Reported by
Trained Spotter
Coordinates
40.760, -92.890

Trained spotter reported heavy rainfall of 2.25 inches. Time duration unknown. Set at 24 hours for the report.

Heavy Rain, Marion

When
September 21, 4:00 PM CST to September 22, 4:00 PM CST
Where
Marion County, 1.25 mi ENE of Bussey
Reported by
Social Media
Coordinates
41.210, -92.880

Public reported heavy rainfall of 2.50 inches. Time duration unknown. Set at 24 hours for this report.

Heavy Rain, Lucas

When
September 21, 5:00 PM CST to September 22, 5:00 PM CST
Where
Lucas County, 0.52 mi E of Chariton
Reported by
Public
Coordinates
41.020, -93.310

Public reported heavy rainfall of 2.10 inches as a 24 hour report ending at 6pm this evening.

Hail, Warren

When
September 21, 11:40 PM CST
Where
Warren County, 0.52 mi W of Clarkson
Measured
1 in hail
Reported by
Social Media
Coordinates
41.500, -93.490

Time and exact location estimated from radar.

Tornado, Polk

When
September 21, 11:53 PM CST to 11:55 PM CST
Where
Polk County, 2.33 mi ESE of Bondurant to 3.42 mi E of Bondurant
Rating
EFU
Path length
1.59 mi
Path width
25 yd
Crop damage
$200
Reported by
NWS Employee
Coordinates
41.688, -93.428

The tornado was suggested by a TDS observed on radar and subsequently confirmed via high resolution satellite data. The tornado remained in either wooded areas or open cropland with no damage noted, therefore the EF-U rating.

Tornado, Jasper

When
September 22, 12:03 AM CST to 12:04 AM CST
Where
Jasper County, 1.97 mi W of Mingo to 2.07 mi WNW of Mingo
Rating
EFU
Path length
0.76 mi
Path width
25 yd
Crop damage
$100
Reported by
NWS Employee
Coordinates
41.772, -93.318

Tornado was suggested by a TDS on radar and subsequently confirmed via high resolution satellite imagery. A short path through rural cropland, hence the EF-U rating.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855760, 855761, 855762, 855763, 855764, 855765, 855766, 855767, 855768, 855769, 855770, 855771, 855772, 855773, 855774, 855775, 855776, 855777, 855778, 855779, 855780, 855781, 855782, 855783, 855784, 855785, 855786, 855759, 850406, 850407.